Texas, 2013

Drought in Texas, February 1 to 28, 2013

February 1 to 28, 2013 · NWS EPZ · 3 events in 3 counties and zones

Severe drought continued across Eastern Hudspth County through the month.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

Severe drought continued across Eastern Hudspth County through the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 1:28 PM MST, 10 hours 32 minutes earlier.

Area forecast discussion, Jan 31, 1:28 PM MST, 10 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
128 PM MST THU JAN 31 2013

.SYNOPSIS...
WESTERLY WINDS AND WEAK HIGH PRESSURE WILL BRING SEASONABLY WARM
MOSTLY DRY WEATHER TO SOUTHERN NEW MEXICO AND WESTERN TEXAS
THROUGH THE COMING WEEKEND INTO EARLY NEXT WEEK. MOISTURE FROM THE
PACIFIC WILL FLOW ALOFT INTO THE REGION SO DESPITE THE DRY WEATHER
THERE WILL BE PLENTY OF OF HIGH CLOUDS ACROSS THE BORDERLAND.

&&

.DISCUSSION...
SPLIT FLOW NOW EXISTS ACROSS PORTIONS OF WESTERN NORTH AMERICA WITH
SOUTHERLY BRANCH OF QUASI SUBTROPICAL JET EXTENDING FROM BAJA
INTO SOUTHERN NEW MEXICO AND FAR WESTERN TEXAS. AS A RESULT HIGH
LEVEL PACIFIC/SUBTROPICAL MOISTURE IS FLOWING INTO THE REGION
RESULTING IN EXTENSIVE HIGH CLOUDINESS. IN CONTRAST AT LOW LEVELS
AIR MASS REMAINS DRY AS COOL AIR CONTINUES TO ADVECT INTO THE CWA
CAUSING TEMPERATURES TO REMAIN BELOW NORMAL.

OVER THE NEXT SEVERAL DAYS WARM AIR ADVECTION ALOFT WILL CAUSE
UPPER RIDGE TO AMPLIFY OVER THE WESTERN U.S. WEST OF THE DIVIDE
WITH SUBSIDING NORTHWEST FLOW ALOFT EXTENDING ACROSS THE CWA.
HOWEVER DESPITE THE NORTHWEST FLOW...TRAJECTORIES WILL IN FACT
CONTINUE TO ADVECT MOISTURE ALOFT FROM THE SOUTHWEST UP AND OVER
THE RIDGE INTO THE SOUTHERN ROCKIES. THUS EXPECT CONTINUED HIGH
CLOUDINESS INTO SATURDAY. WEAK DISTURBANCE WILL THEN MOVE ACROSS
THE SOUTHWEST ON SUNDAY CAUSING CLOUDS TO DEEPEN AND LOWER WHILE
AND RESULTING IN ISOLATED LIGHT RAINS OVER THE GILAS. OTHERWISE
DEEP WESTERLY WIND COMPONENT WILL SUSTAIN DRY AIR TRANSPORT AT
LOWER LEVELS PRECLUDING ANY PRECIP. IN ADDITION THE WESTERLY FLOW
WILL SUSTAIN TRANSPORT OF MILDER AIR CAUSING TEMPERATURES TO RISE
TO NEAR AND THEN ABOVE NORMAL IN THE COMING DAYS.

LONGER RANGE GFS AND ECMWF SHOWING AGREEMENT IN FORECASTING A
ZONAL FLOW ACROSS THE CWA LATER PERIODS RESULTING IN CONTINUED
DRY WEATHER WITH TEMPERATURES AROUND 5 TO 10 DEGREES ABOVE NORMAL.

&&

.AVIATION....VALID 01/00Z-02/00Z.
SKY: SCT-LCL BKN 120-150 BKN LCL OVC 200-250. WINDS GNLY NNW TO ENE
5-10 KTS AND AFT 18Z WNW 5-10 KTS. NIL-LGT TURBC OVR/NR MTNS BLO 15K
FT MSL.

&&

.FIRE WEATHER...
DRY NORTHWEST WINDS ALOFT WILL MAINTAIN A STABLE WEATHER PATTERN
TROUGH TOMORROW. TEMPERATURES WILL BE WARMER TODAY BUT STILL A
LITTLE BELOW NORMAL WITH NEAR NORMAL TEMPERATURES ON  FRIDAY. MID
AND HIGH LEVEL MOISTURE WILL CONTINUE TO MOVE OVER THE AREA INTO THE
WEEKEND FROM THE SOUTH SOUTHWEST. THE WEATHER SHOULD BECOME A LITTLE
MORE UNSETTLED THE FIRST PART OF NEXT WEEK AS A WEAK DISTURBANCE IS
FORECAST TO MOVE THROUGH THE AREA. HOWEVER...WEATHER CONDITIONS ARE
STILL FORECAST TO REMAIN DRY WITH ABOVE NORMAL DAY TIME
TEMPERATURES. THE MIN RH FIELD SHOULD RANGE FROM 18% TO 25% LOWLANDS
AND 25% TO 32% ABOVE 7500 FT. THURSDAY AND ABOUT 5% LOWER ALL AREAS
FRIDAY. THE HAINES INDEX WILL BE IN THE 4-5 RANGE MOST AREAS
THURSDAY (EXCEPT 3-4 GILA WILDERNESS) AND IN THE 3-4 RANGE ON FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 31  62  34  63  40 /   0   0   0   0   0
SIERRA BLANCA           31  66  32  58  37 /   0   0   0   0   0
LAS CRUCES              26  60  30  57  35 /   0   0   0   0   0
ALAMOGORDO              23  61  29  56  34 /   0   0   0   0   0
CLOUDCROFT              21  42  21  48  26 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   28  58  33  56  34 /   0   0   0   0   0
SILVER CITY             30  59  33  55  38 /   0   0   0   0   0
DEMING                  22  59  26  61  33 /   0   0   0   0   0
LORDSBURG               24  63  25  65  33 /   0   0   0   0   0
WEST EL PASO METRO      32  61  38  61  42 /   0   0   0   0   0
DELL CITY               26  66  29  66  31 /   0   0   0   0   0
FORT HANCOCK            29  66  32  64  36 /   0   0   0   0   0
LOMA LINDA              32  60  35  59  38 /   0   0   0   0   0
FABENS                  28  66  30  65  34 /   0   0   0   0   0
SANTA TERESA            28  60  33  61  39 /   0   0   0   0   0
WHITE SANDS HQ          31  62  35  62  37 /   0   0   0   0   0
JORNADA RANGE           18  61  20  61  23 /   0   0   0   0   0
HATCH                   26  58  29  64  33 /   0   0   0   0   0
COLUMBUS                30  59  32  65  35 /   0   0   0   0   0
OROGRANDE               27  62  29  63  32 /   0   0   0   0   0
MAYHILL                 27  57  30  51  33 /   0   0   0   0   0
MESCALERO               22  53  26  53  32 /   0   0   0   0   0
TIMBERON                26  55  30  49  26 /   0   0   0   0   0
WINSTON                 23  59  27  57  30 /   0   0   0   0   0
HILLSBORO               27  57  31  60  34 /   0   0   0   0   0
SPACEPORT               24  56  28  62  34 /   0   0   0   0   0
LAKE ROBERTS            17  56  22  57  24 /   0   0   0   0   0
HURLEY                  23  58  30  56  33 /   0   0   0   0   0
CLIFF                   26  64  27  61  35 /   0   0   0   0   0
MULE CREEK              17  60  19  56  27 /   0   0   0   0   0
FAYWOOD                 28  61  30  61  37 /   0   0   0   0   0
ANIMAS                  26  61  30  63  35 /   0   0   0   0   0
HACHITA                 25  62  26  64  29 /   0   0   0   0   0
ANTELOPE WELLS          28  64  30  67  34 /   0   0   0   0   0
CLOVERDALE              31  62  32  65  39 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

05 ROGASH/20 NOVLAN
Hazardous weather outlook, Jan 31, 5:47 AM MST, 18 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
547 AM MST THU JAN 31 2013

NMZ401>417-TXZ418>424-011300-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
547 AM MST THU JAN 31 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DRY NORTHWEST
FLOW WILL MAINTAIN A PERIOD OF QUIET WEATHER FOR THE NEXT FEW
DAYS. TEMPERATURES WILL BE WARMER TODAY BUT STILL BELOW NORMAL.
WEST TO NORTHWEST WINDS WILL BECOME LIGHT AND VARIABLE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MILD WEATHER
CONDITIONS WILL CONTINUE THROUGH WEDNESDAY. THERE WILL BE A VERY
SLIGHT CHANCE OF MOUNTAIN RAIN AND SNOW SHOWERS BY LATE SUNDAY
WITH LITTLE ACCUMULATION EXPECTED. ANOTHER WEAK SYSTEM WILL MOVE
THROUGH THE AREA LATE TUESDAY WITH ONLY MINOR IMPACTS TO THE LOCAL
WEATHER PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LUNDEEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Salt Basin

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Salt Basin forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought continued through the month of February for the entire zone.

Drought, Southern Hudspeth Highlands

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Southern Hudspeth Highlands forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

The entire zone remained in Severe(D2) drought for the entire month of February.

Drought, Rio Grande Valley of Eastern Hudspeth County

When
February 1, 12:00 AM MST to February 28, 11:59 PM MST
Where
Rio Grande Valley of Eastern Hudspeth County forecast zone
Reported by
Drought Monitor
Coordinates
31.456, -105.386 (the zone’s center; the record gives no point)

Severe(D2) drought persisted across the entire zone during the month of February.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434860, 434861, 434862.